Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 64, NWS Phoenix, AZ

July 31, 2022La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 31, 2022, 3:03 PM MST for La Paz County, Arizona. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 3:03 PM MST (22:03 UTC)
Expired
Jul 31, 2022, 9:53 PM MST
In force
7 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 161 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WGUS55 KPSR 312203
FFWPSR
AZC012-010600-
/O.NEW.KPSR.FF.W.0064.220731T2203Z-220801T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
303 PM MST Sun Jul 31 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Central La Paz County in west central Arizona...

* Until 1100 PM MST Sunday.

* At 303 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Brenda and Bouse.

This includes the following highways...
	AZ Route 72 between mile markers 24 and 33.
	US Highway 60 between mile markers 35 and 44.

This includes the following streams and drainages...
  Cunningham Wash, Bouse Wash and Calcite Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3385 11383 3381 11379 3370 11378 3367 11386
      3366 11393 3369 11402 3377 11406 3383 11408
      3397 11404 3397 11399 3390 11390

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hirsch
1 follow-up statement
501 
WGUS75 KPSR 010453
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
953 PM MST Sun Jul 31 2022

AZC012-010503-
/O.CAN.KPSR.FF.W.0064.000000T0000Z-220801T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
953 PM MST Sun Jul 31 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LA PAZ COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat in Bouse. Please continue to heed any remaining road closures.

LAT...LON 3385 11383 3381 11379 3370 11378 3367 11386
      3366 11393 3369 11402 3377 11406 3383 11408
      3397 11404 3397 11399 3390 11390

$$

Hirsch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:35 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 31, 1:35 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
135 PM MST Sun Jul 31 2022

.SYNOPSIS...
Lesser storm coverage is expected through the middle of
the week, with any activity expected to be confined mostly across
the higher terrain areas. By the latter half of the week,
increasing storm coverage is expected once again. Temperatures
through the middle of the week will warm back to around normal.

&&

.DISCUSSION...
Latest objective analysis depicts two high pressure centers, one
over the Great Basin region and another across New Mexico into
western Texas. These two high pressure centers will consolidate
over Arizona during the next couple of days. Meanwhile, a piece of
upper-level energy associated with a PV lobe is moving into
southern Arizona from northern Mexico. This piece will be the main
instigator for storm activity across portions of southern and
southeastern Arizona through this afternoon and early evening.
Some of the activity developing across southern Arizona will
likely move into portions of southwestern Arizona and maybe into
portions of southeast California through the afternoon, with
coverage expected to be less compared to yesterday.

The main question as we head into later this afternoon and early
evening is whether some of the storms that develop across
southeastern Arizona will be able to survive the trip into south-
central Arizona. Most of the latest Hi-res model guidance indicates
that as the storms move into Pinal County, that they will weaken
with only some gusty outflow winds reaching the Phoenix metro area
later this evening. However, latest SPC mesoanalysis continues to
show MLCAPE at 1000-1500 J/KG with DCAPE values approaching 1000
J/KG. Therefore, it is not out of question that some of these
storms may survive the trip into the lower deserts of south-
central Arizona, affecting portions of the Phoenix metro. SPC has
put most of south-central and southern Arizona in a marginal risk
of severe weather for this afternoon into this evening for the
potential for isolated severe wind gusts. The latest HREF has a
30-40% of winds exceeding 35 mph in the Phoenix area this evening.
Nevertheless, if any storms do survive the trip into the Phoenix
metro, coverage is likely to be significantly less compared to
yesterday. Strong gusty winds, blowing dust, and heavy rainfall
leading to localized flash flooding will be main hazards
associated with these storms.

A break in the storm activity is still likely as we head towards the
first part of the work week. With the aforementioned high
pressure expected to consolidate over Arizona, any easterly waves
will be deflected south of the international border. The
associated subsidence from the high will lead to a drop in PWAT
values to less than 1.5 inches. As a result, storm chances will be
significantly reduced with NBM PoPs across the lower deserts at
less than 10% and PoPs across the higher terrain areas of southern
Gila County between 20-40%. With the decreased storm coverage,
temperatures will be on a slight warming trend with highs warming
back to around average at around 105 degrees across the lower
deserts of south-central Arizona and between 105-109 degrees
across the deserts areas of southwest Arizona and southeast
California.

As we head towards the latter half of the week into next weekend,
the ensembles remain in pretty good agreement that the center of the
high pressure will shift northeast into the Plains and Upper Midwest
while an upper-level cutoff low becomes established over the eastern
Pacific. This pattern configuration will put most of the desert
southwest once again under southeasterly flow, with moisture
increasing once again as PWATs surge to above 1.7 inches. In
addition, easterly waves riding along the periphery will also be
able to migrate into southern Arizona. Thus, the overall pattern
will once again be favorable for increased storm activity, with
all the monsoon thunderstorm hazards on the table.

&&

.AVIATION...Updated at 2010Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Thunderstorms this afternoon are anticipated to become more numerous
over Pima County and expand into Pinal and southwest Maricopa
Counties. Outflow from those storms is anticipated to reach the
Valley this evening in the 02Z-04Z time frame. Would expect to see
some dust with the outflows but uncertainties remain in terms of how
strong the outflow/s will be and in turn how dense the dust would
be. Expecting substantially less thunderstorms directly over the TAF
sites than yesterday. But, would expect at least isolated
development. There may be some isolated showers in the overnight/pre-
dawn hours but confidence too low to reflect that in the TAFs. As
for sky cover, anticipate varying amounts of mainly mid and high
clouds.

Southeast California/Southwest Arizona including KIPL and KBLH:

Storms over western Pima County are anticipated to expand north and
west and may initiate new storms over southwest AZ later this
afternoon. That in turn would lead to the potential for outflows to
reach KBLH (less likely at KIPL). Too much uncertainty at this time
to reflect a major wind change at this time. Overall, south and
southeast winds will prevail through Monday along with some
afternoon gustiness. As for sky cover, anticipate a period of
increased mid-high clouds later this afternoon and tonight as
remnants of storm activity over AZ and Mexico.

&&

.FIRE WEATHER...
Modest drying will spread into the region during the first half of
the week with thunderstorm and rainfall chances becoming more
focused over higher terrain areas of eastern districts. Eventually
by the end of the week, better wetting rain chances will migrate
back into lower elevations. Overall, the fire threat will remain low
given humidity levels and recent rainfall. Minimum humidity levels
will remain somewhat elevated mostly ranging from 20-30%, except 30-
40% over higher terrain of eastern areas. Recovery will vary widely
between 30-90% depending on thunderstorm and rainfall locations any
given day. Winds will generally remain light with some occasional
afternoon upslope gusts, and isolated stronger gusts near
thunderstorms.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Lojero/18
AVIATION...AJ
FIRE WEATHER...18

In the hours before

Local storm report, Jul 31, 9:06 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
906 AM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLASH FLOOD      1 SW MIAMI              33.39N 110.89W
07/28/2022                   GILA               AZ   PUBLIC

            A VIDEO POSTED ON SOCIAL MEDIA SHOWED STRONG
            FLOW MOVING ALONG THE BLOODY TANKS WASH,
            RESULTING A STREET CROSSING THE WASH NEAR
            MACKEY CAMP TO BE COMPLETELY IMPASSABLE.

&&

GL
Local storm report, Jul 31, 9:08 AM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
908 AM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     FLASH FLOOD      2 ENE APACHE JUNCTION   33.43N 111.52W
07/28/2022                   PINAL              AZ   BROADCAST MEDIA

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            ENE APACHE JUNCTION. AN SUV WAS SWEPT AWAY
            IN A WASH AT THE INTERSECTION OF E TEPEE ST.
            AND N CORTEZ ROAD. THE WOMAN WAS EVENTUALLY
            RESCUED BUT HER DOG WENT MISSING.

&&

GL
Local storm report, Jul 31, 12:59 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1259 PM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FLASH FLOOD      3 SE DEER VALLEY        33.63N 112.08W
07/30/2022                   MARICOPA           AZ   BROADCAST MEDIA

            ***DELAYED REPORT*** PEOPLE STRANDED ON CARS
            DURING A FLOOD.

&&

JM
Special weather statement, Jul 31, 1:09 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
109 PM MST Sun Jul 31 2022

AZZ539-559-312100-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
109 PM MST Sun Jul 31 2022

...A strong thunderstorm will impact portions of Maricopa County
through 200 PM MST...

At 107 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Ajo, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Hazards to motorists due to blowing dust causing reduced
         visibility and strong winds causing difficult handling
         conditions.

This storm will remain over mainly rural areas of Maricopa County.

This includes AZ Route 85 south of Gila Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 11313 3268 11268 3251 11272 3251 11317
TIME...MOT...LOC 2007Z 099DEG 16KT 3253 11282

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJ
Special weather statement, Jul 31, 2:07 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
207 PM MST Sun Jul 31 2022

AZZ535-536-538-539-553-554-559-312145-
Sonoran Desert Natl Monument AZ-Gila River Valley AZ-
Southeast Yuma County AZ-Northwest Pinal County AZ-Tonopah Desert AZ-
Gila Bend AZ-West Pinal County AZ-
207 PM MST Sun Jul 31 2022

...A strong thunderstorm will impact portions of east central Yuma,
Maricopa and Pinal Counties through 245 PM MST...

At 206 PM MST, Doppler radar was tracking a group of strong
thunderstorms south of I-8, moving west at 10-20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Hazards to motorists due to blowing dust causing reduced
         visibility and strong winds causing difficult handling
         conditions.

Locations impacted include...
Gila Bend, Maricopa, Kaka, Freeman, Dateland, Sonoran National
Monument, Mohawk, Mobile and Ak-Chin Village.

This includes the following highways...
AZ Interstate 8 between mile markers 49 and 155.
AZ Route 238 between mile markers 1 and 43.
AZ Route 85 between mile markers 1 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 11381 3288 11386 3318 11261 3309 11205
      3272 11207 3272 11214 3268 11215 3268 11220
      3250 11221 3250 11333 3246 11334
TIME...MOT...LOC 2106Z 099DEG 16KT 3258 11236

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AJ
Local storm report, Jul 31, 2:42 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     DUST STORM       2 W CASA GRANDE         32.88N 111.77W
07/31/2022                   PINAL              AZ   TRAINED SPOTTER

            VSBY <1/4 MILE DUE TO BLOWING DUST.

&&

JM

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:02 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal43 min
Jul 30, 5:11 PM MSTDust Storm WarningPSRMaricopa, Pinal34 min
Jul 30, 5:19 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 30, 5:30 PM MSTAreal Flood AdvisoryPSRPinal2 hr
Jul 30, 5:37 PM MSTDust Storm AdvisoryPSRMaricopa38 min
Jul 30, 5:41 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa49 min
Jul 30, 5:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 30, 5:49 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 30, 5:53 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Jul 30, 5:57 PM MSTFlash Flood WarningPSRMaricopa4 hr
Jul 30, 5:57 PM MSTSevere Thunderstorm WarningPSRMaricopa48 min
Jul 30, 6:07 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 30, 6:18 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jul 30, 6:20 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jul 30, 6:24 PM MSTDust Storm AdvisoryPSRMaricopa36 min
Jul 30, 6:30 PM MSTSevere Thunderstorm WarningPSRMaricopa45 min
Jul 30, 6:45 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jul 30, 7:14 PM MSTSpecial Weather StatementPSR31 min
Jul 30, 7:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 30, 7:57 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 30, 8:00 PM MSTSpecial Weather StatementPSRPinal45 min
Jul 30, 8:18 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 31, 1:09 PM MSTSpecial Weather StatementPSR51 min
Jul 31, 2:06 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 31, 2:07 PM MSTSpecial Weather StatementPSR38 min
Jul 31, 2:32 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Jul 31, 2:41 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Jul 31, 2:44 PM MSTDust Storm WarningPSRMaricopa, Pinal69 min
Jul 31, 2:54 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 31, 3:17 PM MSTDust Storm AdvisoryPSRMaricopa88 min
Jul 31, 3:41 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 31, 4:17 PM MSTFlash Flood Warning Considerable damage threatPSRGila5 hr
Jul 31, 4:22 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa68 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.